Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 26, 2010

June 26, 2010 · NWS LBF · 12 events in 7 counties and zones

A stationary front drapped across northern Nebraska was the focus for severe thunderstorms the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front drapped across northern Nebraska was the focus for severe thunderstorms the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 2:40 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT SAT JUN 26 2010

.DISCUSSION...

PREPARING FOR SEVERE WEATHER THIS AFTERNOON BUT THE WARM FRONTAL
BOUNDARY HAS SLIPPED STILL FURTHER NORTH TODAY.  18Z KLBF SOUNDING
SHOWS A SUBSTANTAL CAP NOW HOLDING THROUGH 21Z.  THE CAP IS HOLDING
BACK SURFACE CAPE OF AROUND 3000 J/KG.  THE FOCUS AREA IS EAST OF
HIGHWAY 83 AND NORTH OF HIGHWAY 2.  PRECIPITABLE WATER WILL INCREASE
TO AROUND 1.75 INCHES IN THE AREA AND WITH STORM MOTION TO BE AROUND
20 MPH LOCAL FLOODING FROM HEAVY RAINFALL IS POSSIBLE.  THERE ARE
SEVERAL BOUNDARIES FROM THE LARGE CELL IN SOUTH DAKOTA WHICH HAVE
PUSHED INTO OUR AREA AND SEVERAL GRAVITY WAVES.  THESE HAVE MADE THE
LOW LEVEL ENVIRONMENT MORE COMPLEX HOWEVER THE SEVERE THREAT
CONTINUES AS SOUTHEAST SURFACE WINDS AND 73 DEW POINTS REMAIN IN THE
AREA.

SUNDAY...BRINGS A SIGNIFICANT CHANGE AS DEW POINTS AND TEMPERATURES
DROP AND SKIES CLEAR.  VERY NICE DAY TO KICK OFF A RATHER DRY WEEK.
WITH HIGHS GENERALLY IN THE 80S.

IN THE EXTENDED... MODELS IN FAIR AGREEMENT WITH THE EUROPEAN AND
GFS PRESSING A HIGH AMPLITUDE RIDGE AXIS ACROSS NEBRASKA AND
BRINGING US INTO SOUTHWEST FLOW ALOFT BY THE WEEKEND.  CONSENSUS WAS
TO INTRODUCE POPS INTO THE WEEKEND AS MOISTURE SURGES NORTH AND IS
SWEPT OVERHEAD AND A STRONGER WAVE LIFTS OUT OF THE TROUGH.

&&

.AVIATION...

MOSTLY VFR CONDITIONS THIS EVENING WILL CONTINUE...HOWEVER SEVERAL
BOUNDARIES WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DOT
THE LANDSCAPE. THUNDERSTORMS LIKELY TO BRING PERIODS OF MVFR OR IFR
VSBY DUE TO RAINFALL...HOWEVER WILL AMEND FORECAST AS THE
THUNDERSTORMS DEVELOP AND IMPACT TO THE TERMINALS BECOMES MORE
CERTAIN. FINAL STORMS TO BE ASSOCIATED WITH A COLD FRONT OVERNIGHT.
TOMORROW IN THE WAKE OF THE FRONT SKIES CLEAR WITH WINDS OUT OF THE
NORTHWEST AT 10 TO 20 KTS.

&&

.HYDROLOGY...

THE SOUTH PLATTE RIVER CONTINUES TO FALL. THE STAGE AT NORTH PLATTE
IS ALMOST BELOW FORECAST ISSUANCE STAGE...AND SHOULD BE BY TOMORROW.
THE GAGE AT ROSCOE WILL LIKELY REACH IT A DAY OR TWO.

THE PLATTE RIVER IS ALSO ON THE WAY DOWN...WITH THE GAGE AT BRADY
CH1 DROPPING BELOW FLOOD STAGE THIS MORNING. HAVE CANCELLED THE
FLOOD WARNING THERE AND WILL CONTINUE STATEMENTS A FEW MORE DAYS AS
IT SLOWLY FALLS BELOW ACTION STAGE.

THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY REMAINS ELEVATED
DUE TO RELEASES UPSTREAM FROM WYOMING RESERVOIRS. WHILE THE STAGE AT
LISCO IS JUST BELOW FLOOD STAGE...THE RIVER WILL LIKELY HOOVER
AROUND FLOOD STAGE FOR A WHILE AND WILL CONTINUE THE FLOOD WARNING.
MEANWHILE DOWNSTREAM FROM LISCO...AT LEWELLEN...THE GAGE CONTINUES
TO SHOW MINOR FLOODING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...HIRSCH
AVIATION/HYDRO...MASEK
Hazardous weather outlook, Jun 26, 2:49 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT SAT JUN 26 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
349 PM CDT SAT JUN 26 2010 /249 PM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTH CENTRAL NEBRASKA TONIGHT AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS NEBRASKA TONIGHT AND
COMBINE WITH AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF
COLORADO TO BE THE MAIN FOCUS FOR THUNDERSTORMS ACROSS THE
REGION. THE MAIN THREAT WILL BE FROM THUNDERSTORM WINDS AND LARGE
HAIL...HOWEVER SEVERAL EXISTING BOUNDARIES FROM PREVIOUS STORMS
RESIDE ACROSS NORTH CENTRAL NEBRASKA AND MAY BE THE FOCUS FOR A
FEW ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jun 26, 4:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT SAT JUN 26 2010

NEZ010-029-262300-
HOLT NE-WHEELER NE-
526 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND NORTHERN
WHEELER COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOUR CORNERS...OR 34 MILES SOUTH OF
ONEILL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KNIEVELS CORNER...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK

The radar

The North Platte radar (KLNX), 168 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
June 26, 5:10 PM CST
Where
Wheeler County, Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -98.550

Hail, Wheeler

When
June 26, 5:45 PM CST
Where
Wheeler County, 15.45 mi NE of Bartlett
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.040, -98.340

Hail, Cherry

When
June 26, 7:48 PM CST
Where
Cherry County, 50.81 mi SW of Merritt Res
Measured
1.25 in hail
Reported by
Public
Coordinates
42.100, -101.620

Thunderstorm Wind, Hooker

When
June 26, 7:30 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -101.040

Thunderstorms produced severe wind gusts near Mullen.

Hail, Thomas

When
June 26, 8:35 PM CST
Where
Thomas County, 0.69 mi S of Seneca
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -100.830

Thunderstorm Wind, Thomas

When
June 26, 8:35 PM CST
Where
Thomas County, 0.69 mi S of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -100.830

Thunderstorms produced severe wind gusts east of the Mullen area.

Hail, Rock

When
June 26, 10:10 PM CST
Where
Rock County, 4.53 mi SW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.540

Hail, Garfield

When
June 26, 11:02 PM CST
Where
Garfield County, 24.21 mi NE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -98.830

The wind driven hail was accompanied by very heavy rain.

Thunderstorm Wind, Garfield

When
June 26, 11:02 PM CST
Where
Garfield County, 24.21 mi NE of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.050, -98.830

Thunderstorms produced severe wind gusts along Cedar River Road.

Hail, Holt

When
June 26, 11:08 PM CST
Where
Holt County, 4.62 mi NNE of Ewing
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -98.310

Hail, Holt

When
June 26, 11:10 PM CST
Where
Holt County, 4.42 mi SSW of Page
Measured
0.75 in hail
Reported by
Public
Coordinates
42.340, -98.450

Thunderstorm Wind, Wheeler

When
June 26, 11:30 PM CST
Where
Wheeler County, 4 mi SE of Ericson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.739, -98.625

A large cottonwood tree was blown down across Cedar River Road. The tree also took down a power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236045, 236047, 236048, 236061, 236050, 236063, 236051, 236055, 236064, 236056, 236057, 236075.